Mississippi, 2001

Tornadoes and Hail in Mississippi, November 24, 2001

November 24, 2001 · NWS JAN · 20 events in 13 counties and zones

12 tornado, 5 thunderstorm wind, 3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
74
Property damage
$26 million
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Nov 23, 3:45 PM CST, 10 hours 10 minutes earlier.

Area forecast discussion, Nov 23, 3:45 PM CST, 10 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
345 PM CST FRI NOV 23 2001

STRONG SOUTHERLY FLOW DEVELOPING OVER THE LOWER MISSISSIPPI VALLEY
REGION THIS AFTERNOON AHEAD OF A MAJOR CENTRAL US STORM SYSTEM.
INCREASING LOW LEVEL MOISTURE WILL AID LINEAR MESOSCALE COVECTIVE
COMPLEX DEVELOPMENT OVER THE ARKLATEX REGION LATER TONIGHT...AHEAD
OF A SURFACE COLD FRONT. NEW 18Z MESOETA APPEARS TO HAVE A GOOD
HANDLE ON CURRENT CONVECTIVE SITUATION AND WILL FOLLOW CLOSELY FOR
DETAILS NEXT 24 TO 36 HRS.

EXPECT CONVECTIVE COMPLEX TO DEVELOP INTO ARKLAMISS REGION AFTER
MIDNIGHT WITH A SQUALL LINE APPROACHING MS RIVER BY 12Z. SEVERE
WEATHER INDICES INDICATE THAT SOME STORMS ALONG AND AHEAD OF LINE
COULD BE SEVERE WITH 0-3KM HELICITY VALUES APPROACHING 500
M2/S2...AND EHI VALUES OF 4 TO 5. MID LEVEL SPEED MAX WILL BE
APPROACHING DELTA REGION AS WELL BY 12Z. SQUALL LINE WILL PROGRESS
SLOWLY ACROSS THE FORECAST AREA DURING DAY ON SATURDAY REACHING ERN
MS BY LATE AFTN. BELIEVE SIGNIFICANT SEVERE WEATHER AREA COULD BE SE
PORTION OF THE FORECAST AREA WHERE INSTABILITY WILL BE BETTER (CAPE
APPROACHING 3000 J/KG)...ESPECIALLY GIVEN LATE DAY TIMING OF
CONVECTION AND INCREASINGLY FAVORABLE UPPER JET DYNAMICS SPLIT
POLAR/SUBTROPICAL JET REGIME.

EXPECT ACTIVITY TO END ALL AREAS BY LATE SAT NIGHT WITH COLD
FRONT STALLING OUT OVER NRN GULF. TEMPS BEHIND COLD FRONT WILL NOT
DROP A WHOLE LOT IN PACIFIC AIRMASS WITH MILD HIGHS FOR SUNDAY AND
MONDAY.

IN THE EXTENDED...FRONTAL BOUNDARY OVER NRN GULF IS EXPECTED TO
RETREAT NWD ALONG WITH STRONG RETURN MOIST FLOW BY LATE MONDAY INTO
TUESDAY AS LOW PRESSURE DEVELOPS ALONG FRONT. THIS MID WEEK
SYSTEM COULD BE A RATHER WET ONE IF 12Z AVN/00Z MRF/12Z UKMET ARE
CORRECT. WILL LEAVE EXTENDED AS IS FOR NOW UNTIL PICTURE BECOMES
CLEARER. WILL ALSO INTRODUCE DRY FRIDAY WITH SEASONABLY COOL
TEMPERATURES.

PRELIM NUMBERS...
JAN 64/75/46/68/44 57200
MEI 61/76/50/69/43 47600

.JAN...
MS...NONE.
LA...NONE.
AR...NONE.

43

In the hours before

Special weather statement, Nov 23, 9:41 PM CST, 4 hours 14 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
241200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
941 PM CST FRI NOV 23 2001

...THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR ACROSS EXTREME
SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND MUCH MISSISSIPPI
TONIGHT.  A LINE OF STRONG TO SEVERE STORMS WILL MOVE EASTWARD
OVERNIGHT...AFFECTING AREAS ALONG AND WEST OF A LINE FROM
GREENWOOD TO ROLLING FORK TO VIDALIA LOUISIANA BETWEEN 2 AM AND 6
AM.

THE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING STRAIGHT-LINE
WIND GUSTS FROM THE LINE OF STORMS. HOWEVER...IF ANY STRONG
STORMS DEVELOP AHEAD OF THE LINE...THEY WILL BE CAPABLE OF
ROTATING...AND ONE OR TWO TORNADOES MAY ALSO OCCUR.  AGAIN...THE
MAIN THREAT OF SEVERE WEATHER OVERNIGHT WILL BE THE MISSISSIPPI
DELTA REGION...SOUTHEAST ARKANSAS AND EASTERN LOUISIANA.

THE LINE OF STRONG TO SEVERE THUNDERSTORMS WILL CROSS THE
MISSISSIPPI RIVER SOMETIME BETWEEN 5 AM AND 8 AM...AFFECT
MISSISSIPPI WEST OF INTERSTATE 55 PRIOR TO NOON SATURDAY...AND
AREAS EAST OF INTERSTATE 55 DURING THE AFTERNOON.

RESIDENTS NEED TO KEEP ABREAST OF THIS DEVELOPING SEVERE WEATHER
SITUATION TONIGHT AND SATURDAY.  AGAIN...THE MAIN THREAT WILL BE
FROM DAMAGING STRAIGHT-LINE WINDS AS THE LINE MOVES EAST AT 40 TO
50 MPH. ONE OR TWO TORNADOES MAY OCCUR IF STRONG STORMS DEVELOP
AHEAD OF THE MAIN LINE.  THESE STORMS WILL LIKELY MOVE NORTHEAST
AT 40 TO 50 MPH...AND BE DIFFICULT TO SEE DUE TO THEIR RAPID
MOVEMENT.

STAY TUNED TO NOAA WEATHER RADIO STATIONS FOR FURTHER UPDATES ON
THIS DEVELOPING WEATHER SITUATION.

ACTIVATION OF STORM SPOTTERS...HAM RADIO...AND EMERGENCY
MANAGEMENT PERSONNEL WILL BE NECESSARY.  MAKE SURE SPOTTERS ARE
ACTIVATED AT LEAST ONE HOUR BEFORE THE MAIN LINE REACHES YOUR
AREA.

...NON PRECIPITATION...
IN RESPONSE TO AN APPROACHING STRONG STORM SYSTEM...WINDS OF 15
TO 25 MPH WILL BE POSSIBLE MAINLY WEST OF A GREENWOOD TO ROLLING
FORK TO VIDALIA LOUISIANA LINE.

BOATERS ON AREA LAKES AND OUTDOOR ENTHUSIASTS WILL NEED TO USE
CAUTION AS A FEW GUSTS MAY APPROACH 30 MPH...ESPECIALLY IN THE
MISSISSIPPI DELTA REGION OF SOUTHEAST ARKANSAS...NORTHEAST
LOUISIANA AND WEST MISSISSIPPI.
HIGH PROFILE VEHICLES ON EAST TO WEST HIGHWAYS WILL BE MOST
SUSCEPTIBLE TO THE GUSTY CROSS WINDS.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 tornado, 5 thunderstorm wind, 3 hail. Local standard time, as filed.

Tornado, Washington

When
November 24, 1:55 AM CST to 2:01 AM CST
Where
Washington County, 3 mi SW of Winterville
Rating
F4
Path length
4.8 mi
Path width
880 yd
Injuries
12 direct, 0 indirect
Property damage
$3.5 million
Reported by
NWS STORM SURVEY
Coordinates
33.467, -91.100

Tornado, Bolivar

When
November 24, 2:01 AM CST to 2:32 AM CST
Where
Bolivar County, 4 mi SW of Stringtown
Rating
F4
Path length
25.5 mi
Path width
880 yd
Injuries
36 direct, 0 indirect
Property damage
$6.0 million
Reported by
NWS STORM SURVEY
Coordinates
33.533, -91.050

A supercell thunderstorm moved out of Chicot County Arkansas into northern Washington County, Mississippi. The storm produced a violent tornado that touced down 2.5 miles southwest of Winterville, or along the northern edge of Lake Ferguson. The tornado had a width of up to one half mile and moved through the town of Winterville, causing extensive damage. It then continued northeast into southern Bolivar county about 2 miles northeast of Winterville. The total path length in Washington County was 4.8 miles. The tornado entered southern Bolivar County about 3.5 miles southwest of Stringtown. It travelled northeast 25.5 miles through mostly rural areas of Bolivar County and lifted one mile southeast of Mound Bayou. In Washington County, the tornado caused 12 injuries, mainly in the community of Winterville. In Bolivar County, 36 people were injured, including one 7 year old boy who was critically injured. In Washinton County, a total of six houses, five mobile homes, and two businesses were totally destroyed. Additionally, extensive damage was done to 34 houses and six businesses. Minor damage occurred to over 30 houses and several mobile homes. Total damage to the county was estimated to be around $3.5 million. In Bolivar County, the tornado destroyed ten houses, two mobile homes, and four businesses. Extensive damage occurred to 21 houses, one mobile home, and one business. Minor damage occurred to over 20 houses and around 20 mobile homes. The tornado caused extensive damage to the Bolivar County Detention Center, and hit an electric power substation. The substation was totally destroyed it. At the substation, the tornado blew over a tranformer that weighed approximately 25 tons, and slid another transformer sideways three feet. Total damage in Bolivar County was estimated at around $6 million.

Tornado, Sunflower

When
November 24, 2:42 AM CST to 2:45 AM CST
Where
Sunflower County, 3 mi NW of Lombardy
Rating
F1
Path length
6 mi
Path width
400 yd
Property damage
$80,000
Reported by
EMERGENCY MANAGER
Coordinates
33.933, -90.650

A supercell thunderstorm produced an F1 tornado that touched down in the northern part of the county, about three miles northwest of Lombardy. The storm travelled northeast and moved into Coahoma County, about six miles north of Lombardy. The tornado destroyed one mobile home and caused major damage to two houses, and minor damage to one house. Total damage is estimated to be around $80 thousand.

Tornado, Humphreys

When
November 24, 4:15 AM CST to 4:25 AM CST
Where
Humphreys County, 3 mi SW of Isola
Rating
F3
Path length
5 mi
Path width
400 yd
Injuries
5 direct, 0 indirect
Property damage
$4.0 million
Reported by
NWS STORM SURVEY
Coordinates
33.233, -90.633

A supercell thunderstorm moved across northern Humphreys County and produced a tornado three miles southwest of Isola. The tornado was rated as an F3 and had a width of about 400 yards as it travelled approximately 5 miles through the town of Isola. The tornado dissipated about one mile northeast of town. This tornado destroyed three houses, six businesses, and one church. Additionally, 20 houses, four businesses, and one church sustained major damage. Minor damage occurred to seven businesses. Several grain silos and a farm headquarters were destroyed southwest of Isola. Five people sustained minor injuries.

Thunderstorm Wind, Sunflower

When
November 24, 4:27 AM CST to 4:28 AM CST
Where
Sunflower County, 7 mi S of Inverness
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
33.250, -90.600

Several farm buildings sustained minor damage.

Thunderstorm Wind, Hinds

When
November 24, 4:30 AM CST
Where
Hinds County, 3 mi SE of Utica
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
32.083, -90.583

Numerous trees were blown down in a rural area along Highway 27.

Tornado, Hinds

When
November 24, 4:51 AM CST
Where
Hinds County, 3 mi SE of Bolton
Rating
F0
Path length
0.2 mi
Path width
50 yd
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
32.317, -90.433

Numerous trees were blown down along the Natchez Trace southeast of Bolton.

Hail, Hinds

When
November 24, 5:15 AM CST
Where
Hinds County, Pocahontas
Measured
2.75 in hail
Property damage
$100,000
Reported by
EMERGENCY MANAGER
Coordinates
32.467, -90.283

A strong supercell thunderstorm produced hail the size of baseballs. Numerous houses and automobiles in the Pocahontas area sustained damage.

Tornado, Hinds

When
November 24, 5:18 AM CST to 5:19 AM CST
Where
Hinds County, 2 mi N of Cynthia
Rating
F0
Path length
0.3 mi
Path width
50 yd
Reported by
EMERGENCY MANAGER
Coordinates
32.433, -90.250

A brief F0 tornado was sighted in an open field about two miles north of Cynthia.

Hail, Madison

When
November 24, 5:20 AM CST
Where
Madison County, 8 mi W of Madison
Measured
1.75 in hail
Property damage
$175,000
Reported by
GENERAL PUBLIC
Coordinates
32.467, -90.233

Hail of up to golfball size fell for several minutes in the vicinity of the Greystone subdivision, about eight miles west of Madison. Numerous houses sustained major roof damage.

Tornado, Madison

When
November 24, 5:25 AM CST to 5:45 AM CST
Where
Madison County, 6 mi WSW of Madison
Rating
F4
Path length
11.5 mi
Path width
880 yd
Deaths
2 direct, 0 indirect
Injuries
21 direct, 0 indirect
Property damage
$12 million
Reported by
NWS STORM SURVEY
Coordinates
32.433, -90.200

A violent tornado touched down about six miles west-southwest of the city of Madison. The touchdown point of the tornado was just south of the Fairfield subdivision, which is a large, well built subdivision of mostly brick homes. Numerous houses were seriously damaged or destroyed as the tornado, as much as one half mile wide, moved across the subdivision. Several houses in the subdivision in the direct path of the tornado were blown off of their foundations. One 25 year old woman was killed, and a pregnant woman was critically injured as the tornado destroyed their houses. The baby of the pregnant woman was delivered at the hospital and died shortly after birth. After the storm moved across the Fairfield subdivision, it continued moving northeast through several other subdivisions and large houses in the Madison and Gluckstadt communities. The tornado travelled 11.5 miles, crossing Interstate 55 before dissipating over central Madison County, about 3.5 miles south-southwest of Canton. In addition to the two deaths, a total of 21 people were injured. Damage in the county included 47 houses and seven mobile homes destroyed, 37 houses and three mobile homes with major damage, and 67 houses and three mobile homes with minor damage.

Tornado, Leake

When
November 24, 6:25 AM CST to 6:27 AM CST
Where
Leake County, 3 mi NW of Thomastown
Rating
F1
Path length
0.2 mi
Path width
50 yd
Property damage
$1,000
Reported by
NWS STORM SURVEY
Coordinates
32.900, -89.700

A weak tornado briefly touched down around three miles northwest of Thomastown. Several trees were snapped off and blown down in a wooded area.

Thunderstorm Wind, Neshoba

When
November 24, 9:05 AM CST to 9:10 AM CST
Where
Neshoba County, Countywide
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
32.400, -89.100

Trees were blown down in various parts of the county.

Tornado, Oktibbeha

When
November 24, 9:30 AM CST
Where
Oktibbeha County, 5 mi SW of Starkville
Rating
F0
Path length
0.1 mi
Path width
50 yd
Reported by
AMATEUR RADIO
Coordinates
33.417, -88.900

Eyewitnesses saw a tornado briefly touch down in an open field about five miles southwest of Starkville.

Tornado, Noxubee

When
November 24, 10:10 AM CST to 10:16 AM CST
Where
Noxubee County, 4 mi NE of Macon
Rating
F1
Path length
8 mi
Path width
50 yd
Property damage
$400,000
Reported by
NWS STORM SURVEY
Coordinates
33.150, -88.350

This weak tornado touched down about four miles northeast of Macon and moved northeast across the county. The storm travelled eight miles and dissipated about 12 miles northeast of Macon. The maximum width of the tornado path was 50 yards. The tornado significantly damaged eleven barns. Three sheds were destroyed. Three houses sustained minor roof damage. One 75-foot grain silo was damaged. A small airplane hanger was destroyed. A plane inside of the hanger sustained significant damage. Two cattle trailers were turned over, along with a farm tractor with its windows blown out. Numerous trees were either twisted or snapped off about four to five feet above the ground along the edges of fields.

Tornado, Clarke

When
November 24, 11:15 AM CST
Where
Clarke County, 12 mi NE of Quitman
Rating
F0
Path length
0.5 mi
Path width
50 yd
Property damage
$25,000
Reported by
EMERGENCY MANAGER
Coordinates
32.167, -88.583

This weak tornado caused minor damage to a house and blew down several trees during its brief path from 12 miles northeast of Quitman to 12.5 miles northeast of Quitman.

Thunderstorm Wind, Lowndes

When
November 24, 11:15 AM CST
Where
Lowndes County, New Hope
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
33.467, -88.317

Several trees and power lines were blown down in the community of New Hope.

Tornado, Clarke

When
November 24, 12:02 PM CST to 12:03 PM CST
Where
Clarke County, Stonewall
Rating
F0
Path length
0.3 mi
Path width
50 yd
Property damage
$3,000
Reported by
GENERAL PUBLIC
Coordinates
32.133, -88.800

The tornado knocked down several trees and power lines.

Thunderstorm Wind, Lamar

When
November 24, 12:05 PM CST
Where
Lamar County, Oak Grove
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
31.283, -89.417

Several trees were blown down.

Hail, Neshoba

When
November 24, 12:10 PM CST
Where
Neshoba County, 7 mi NNW of Philadelphia
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
32.867, -89.167

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Madison2001-11-240MalePermanent HomeDirect
Tornado, Madison2001-11-2425FemalePermanent HomeDirect

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2001Every state in 2001This day in weather historyThe tornado archive for Mississippi, 2001Warnings in Mississippi, November 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5272444, 5272551, 5272552, 5272553, 5272554, 5272623, 5272624, 5272621, 5272622, 5272628, 5272625, 5272626, 5272627, 5272629, 5272726, 5272727, 5272729, 5272728, 5272731, 5272730.